Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 99, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 11, 2022, 4:21 PM MST for Gila County, Pinal County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2022, 4:21 PM MST (23:21 UTC)
- Expired
- Aug 11, 2022, 8:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WGUS55 KPSR 112321
FFWPSR
AZC007-021-120330-
/O.NEW.KPSR.FF.W.0099.220811T2321Z-220812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
421 PM MST Thu Aug 11 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Pinal County in southeastern Arizona...
* Until 830 PM MST.
* At 421 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Top-Of-The-World.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3346 11109 3347 11106 3347 11104 3348 11102
3346 11098 3337 11099 3334 11104 3335 11114
3345 11116
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$2 follow-up statements
949
WGUS75 KPSR 120022
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
522 PM MST Thu Aug 11 2022
AZC007-021-120330-
/O.CON.KPSR.FF.W.0099.000000T0000Z-220812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Pinal AZ-
522 PM MST Thu Aug 11 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST THIS
EVENING FOR GILA AND PINAL COUNTIES...
At 522 PM MST, Doppler radar indicated thunderstorms have ended
across the warned area. However, between 1 and 2.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Top-Of-The-World.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3346 11109 3347 11106 3347 11104 3348 11102
3346 11098 3337 11099 3334 11104 3335 11114
3345 11116
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$565
WGUS75 KPSR 120328 RRB
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
828 PM MST Thu Aug 11 2022
AZC007-021-120338-
/O.EXP.KPSR.FF.W.0099.000000T0000Z-220812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Pinal AZ-
828 PM MST Thu Aug 11 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST THIS EVENING FOR
GILA AND PINAL COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3346 11109 3347 11106 3347 11104 3348 11102
3346 11098 3337 11099 3334 11104 3335 11114
3345 11116
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 4:12 PM MST, 9 minutes earlier.
Area forecast discussion, Aug 11, 4:12 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 412 PM MST Thu Aug 11 2022 .UPDATE...UPDATED 00Z AVIATION DISCUSSION... && .SYNOPSIS... A 15 percent chance of widely isolated to scattered mostly distant and high terrain storms continues this afternoon in Phoenix, with better 30 to 50 percent chances across the high terrain areas. Storm chances then gradually increase this evening through tomorrow and the weekend with locally heavy rainfall, localized flash flooding, gusty winds and patchy blowing dust possible. Near to slightly below normal highs will fall further below normal over the weekend and through early next. Storm chances for next week remain moderate. && .DISCUSSION... The midlevel anticyclone remains favorably located near the S-Cent Rockies with moist SE-E undercutting flow through the mid-upper levels aloft. WV imagery reveals a very moist airmass across the region with upstream E wave disturbance(S) advancing W through NM. Early afternoon radar revealed convection sparking E-NE of Phoenix, N and SE AZ. Afternoon ACARS soundings showed an anomalously moist airmass with PW maintaining near 1.7->1.9" along with a near moist adiabatic, slightly worked-over and conditionally unstable profile. Mesoscale analysis indicated PW of 1.5->2" and mean W of 12->14 g/kg across the region. MU and SB CAPE readings were to ~1.3K->1.5K j/kg around Phoenix and >2-2.5k j/kg across the W deserts. Under mostly clear skies, morning heating across Phoenix and the lower deserts has been stronger today than recent mornings. Models also indicate temporary subsidence around Phoenix and the lower deserts this afternoon. A 15 percent chance of widely isolated to scattered mostly distant and high terrain storms continues this afternoon in Phoenix, with better 30 to 50 percent chances across the high terrain areas. Recent HRRR runs have latched onto a late afternoon E outflow pushing into the Phoenix Metro with the potential for locally gusty winds. This is in good agreement with current radar trends. Storm chances then gradually increase this evening through tomorrow and the weekend with locally heavy rainfall, localized flash flooding, gusty winds and patchy blowing dust possible. The WPC day 2 ERO for tomorrow/Fri also features a large "Slight Risk" area of excessive rain fall for most of AZ. This is associated with the next E wave out of NM. HREF and members are fairly bullish on pronounced convection with locally heavy rainfall developing tomorrow/Fri afternoon across S Gila Cty and near/E of Globe and burn scar areas (and the Mogollon Rim and SE AZ) before descending into the lower deserts and parts of the Phoenix Metro during the evening hours. HREF wind speeds for Fri evening feature a pair of fairly robust converging outflows, one from the NE and the other from the SSE. The resulting low level convergence through Pinal and Maricopa Cty, coupled with the UL disturbance, would support pronounced storms/convection for the Phoenix Metro and lower deserts spreading west of Phoenix, including into parts of W-SW AZ and SE CA, well into the night. The preferred WPC storm total QPF for Phoenix on Fri is ~0.10-0.15" and ~0.3-0.5" for both the E AZ high elevations and parts of the western deserts. The HREF shows a 50-70% chance for 3-hr QPF >1.0" for the E AZ high terrain for Fri evening and a corresponding 10-30% chance for Phoenix and the lower deserts. This represents a good signal for locally heavy rainfall and additional localized flash flooding in the high country and the lower deserts. For the weekend, ensembles are latching onto a slightly larger E wave on Sat evening and Sun moving from NM to AZ in general. The preferred NBM and WPC solutions feature an increase in POPs while maintaining healthy storm total QPF for Sat evening and Sun morning comparable to the aforementioned Fri evening/Sat morning storm total QPF. At some point early next week, the pattern will begin to shift with the sub-tropical high to our northeast weakening, while a weak trough possibly sets up off the southern California coast. This scenario may not bring much of a change to our area with models continuing to show adequate moisture levels for storms, but overall forecast confidence is low due to the change in the upper level pattern and some model differences. Temperatures are expected to cool off slightly at some point over the weekend into early next week with forecast highs closer to 100 degrees due to anticipated more active monsoon conditions. && .AVIATION...Updated 2310Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Winds are variable across the metro area, with areas of southerly winds in the southeast and north valley areas. Closer to KPHX winds have been southwest. Wind directions will shift between 0-1Z across the metro area as an outflow from the northeast moves in. Winds may shift again to the southeast later this evening due to additional storm activity. Thunderstorms are expected to stay out of the valleys, but there is a 10-20% chance a storm could develop close to a terminal. Due to the expectation of multiple outflow boundaries, wind directions will be gusty and erratic at times with periods of relatively low predictability. Overnight winds will become southeasterly with another small 10-20% chance of virga showers near dawn. Additional thunderstorm activity appears likely Friday afternoon, with a 30% chance of spreading into valley locations. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally favor the south-southeast. KIPL will have a westerly wind shift for a few hours later this evening but speeds will mostly remain below 10 kts. Chances for showers and thunderstorms this afternoon and evening are 15% or less at the terminals. However, any thunderstorm that develops would be capable of gusty erratic winds, blowing dust, and locally heavy rainfall. Skies will remain mostly cloudy through the TAF period with ceilings mainly aoa 10 kft. && .FIRE WEATHER... Ample monsoonal moisture is expected to persist through at least the first half of next week keeping the fire danger threat low. This moist airmass will continue to yield elevated humidities with afternoon minimum RH values mostly in a 30-35% range, locally higher, and good overnight recovery. Chances for wetting rains will continue for most areas almost daily. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle/Kuhlman AVIATION...Hodges/Feldkircher FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Aug 11, 12:34 PM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1234 PM MST THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST 5 S YUMA 32.63N 114.62W
08/10/2022 M68 MPH YUMA AZ AWOS
[DELAYED REPORT] AWOS STATION KNYL YUMA
REPORTED A 68 MPH WIND GUST.
&&
BFLocal storm report, Aug 11, 12:38 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 PM MST THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM DUST STORM 5 WSW CITRUS PARK 33.51N 112.52W
08/10/2022 MARICOPA AZ TRAINED SPOTTER
[DELAYED REPORT] TRAINED SPOTTER REPORTED
HALF MILE VISIBILITY IS BLOWING DUST.
&&
BFLocal storm report, Aug 11, 12:40 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1240 PM MST THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 SW TONOPAH 33.49N 112.94W
08/10/2022 E0.50 INCH MARICOPA AZ TRAINED SPOTTER
[DELAYED REPORT] TRAINED SPOTTER REPORTED
HALF AN INCH OF RAINFALL IN 30 MINUTES AND
MINOR FLOODING IN BACKYARD.
&&
BFThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:00 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 10, 5:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 10, 5:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 20 min |
| Aug 10, 5:08 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 5:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 10, 5:16 PM MST | Severe Thunderstorm Warning | PSR | Gila | 44 min |
| Aug 10, 5:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 5:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 13 min |
| Aug 10, 5:25 PM MST | Special Weather Statement | PSR | Maricopa | 35 min |
| Aug 10, 5:27 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:32 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 38 min |
| Aug 10, 5:39 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:41 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 5:43 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:50 PM MST | Special Weather Statement | PSR | Yuma | 25 min |
| Aug 10, 5:51 PM MST | Flash Flood Warning | PSR | Gila | 2 hr |
| Aug 10, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 34 min |
| Aug 10, 5:57 PM MST | Special Weather Statement | PSR | 33 min | |
| Aug 10, 6:01 PM MST | Special Weather Statement | PSR | Yuma | 29 min |
| Aug 10, 6:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Aug 10, 6:04 PM MST | Dust Storm Advisory | PSR | Yuma | 56 min |
| Aug 10, 6:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 16 min |
| Aug 10, 6:18 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 6:23 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Aug 10, 6:26 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 6:29 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 6:37 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:40 PM MST | Areal Flood Advisory | PSR | Maricopa | 50 min |
| Aug 10, 6:42 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 48 min |
| Aug 10, 6:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 6:53 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 6:54 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 49 min |
| Aug 10, 7:08 PM MST | Dust Storm Advisory | PSR | Yuma | 67 min |
| Aug 10, 7:10 PM MST | Areal Flood Advisory | PSR | Yuma | 8 min |
| Aug 10, 7:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 10, 7:18 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 10, 7:30 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 7:44 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 8:17 PM MST | Dust Storm Advisory | PSR | Pinal | 58 min |
| Aug 10, 9:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 11, 2:53 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 29 min |
| Aug 11, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 44 min |
| Aug 11, 3:27 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 6 hr |
| Aug 11, 3:44 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 22 min |
| Aug 11, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.